My PMS symptoms are getting worse as I get older. When I talked to my health care provider about them, she told me that fluoxetine (Prozac) might help. What other medications are available, and how do they work?
It's not surprising your PMS symptoms are getting worse as you get older. This often happens, particularly with the more severe form of PMS called PMDD, or premenstrual dysphoric disorder. If you think of PMS as a continuum, at the far left is mild PMS—bloating, headaches, some irritability, maybe some other symptoms. They're annoying and a pain, but you can deal with them. As you continue toward the right end of the continuum, however, the symptoms become much more severe, until by the time you reach the far right you may not be able to continue with your normal activities in the week before your period.
At this point, there are several medications available that can help. Your doctor is right about fluoxetine, which was the first medication approved to treat PMDD. The brand name of the fluoxetine approved for PMDD is Sarafem. Unlike Prozac, which is taken every day, Sarafem is only taken once a day for the two weeks before your period.
Two other antidepressants, sertraline (Zoloft) and paroxetine (Paxil), have also been approved for the treatment of PMDD. You can take these either all month or just during the two weeks before your period. A fourth antidepressant, venlafaxine (Effexor), has also shown good results in women with PMDD, although it is not specifically approved for this use.
Finally, the fourth medication approved to treat PMDD is an oral contraceptive called Yaz. It contains a low dose of estrogen and the synthetic progesterone drospirenone, which mimics the body's own progesterone more closely than other synthetic progesterone. Unlike a similar oral contraceptive, Yasmin, which is taken for 21 days a month with a seven-day break, Yaz is taken 24 days a month with a four-day break.
I strongly recommend you talk to your doctor about which medication might be most helpful. There is no reason to suffer for a week a month with severe PMS or PMDD symptoms.